Indiana, 2008

Tornadoes and Damaging Winds in Indiana, June 3 to 4, 2008

June 3 to 4, 2008 · NWS IND · 10 events in 8 counties and zones

A powerful weather system moved through central Indiana on the night of June 3rd. Associated with this system were damaging straight line thunderstorm winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
13
Property damage
$25 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A powerful weather system moved through central Indiana on the night of June 3rd. Associated with this system were damaging straight line thunderstorm winds and tornadoes. Three tornadoes developed from supercells. An EF-1 tornado moved through Decatur County, an EF-2 tornado moved through Brown and Johnson Counties, and then weakened to an EF-1 in Shelby County, and another tornado began as an EF-0 in Shelby County and intensified to an EF-3 in Rush County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 3, 6:00 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 6:00 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
700 PM EDT TUE JUN 3 2008

.AVIATION...DISCUSSION FOR 00Z TAFS

WITH WARM FRONT AND OUTFLOW BOUNDARIES IN THE AREA...ALONG WITH
MOIST AND INCREASINGLY UNSTABLE ATMS AS AIRMASS RECOVERS...SCT
CONVECTION WILL BE POSSIBLE THROUGHOUT THE EVENING HOURS. WILL START
OUT TAFS WITH CB MENTION. VFR CIGS LOOK TO BE THE RULE THRU THEN.

A TSRA COMPLEX LOOKS TO DEVELOP TO OUR WEST THIS EVENING AND MOVE
INTO THE AREA SOMETIME AFT 04Z. TIMING QUITE UNCERTAIN AT THIS TIME
SO KEPT THINGS SIMPLE WITH A VCTS MENTION. DEPENDING ON SKY COVER
BEFORE CONVECTION ARRIVES...VSBYS MAY DROP DUE TO FOG DEVELOPMENT IN
MOIST ATMS. HAVE INDICATED THIS WITH A 5SM BR MENTION AT MOST SITES.

AFTER CONVECTION EXITS WED MORNING EXPECT A PERIOD OF MVFR
CIGS...THEN THIS SHOULD MIX OUT TO VFR AFT 16Z OR SO. ADDITIONAL
CONVECTION MAY DEVELOP WED AFTN...BUT TOO FAR OUT TO MENTION ATTM.

&&

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF TSRA AND
FLOOD/FLASH FLOOD POTENTIAL OVERNIGHT.

AT 18Z A STATIONARY BOUNDARY WAS OVER THE IN/MI BORDER.
CENTRAL INDIANA WAS IN THE WARM SECTOR BUT CLOUDS AND PRECIP HAVE
LIMITED DAYTIME HEATING.  THERE WAS A SECOND BOUNDARY FROM NEAR HUF
TO CVG.  THESE BOUNDARIES ALONG WITH A SHORTWAVE MOVING THROUGH
LATER TONIGHT WILL BE THE FOCUS FOR ADDITIONAL STORMS AND HEAVY RAIN.

TONIGHT...ANOTHER MCS IS LIKELY TO FORM OVER NE MISSOURI/NW ILLINIOS
AND TRACK RIGHT INTO CENTRAL INDIANA.  CURRENT BOUNDARIES WILL HAVE
A DIFFICULT TIME MOVING ANYHWERE WITH UPPER LEVEL WINDS ONLY AROUND
5-10 KTS ACCORDING TO ACARS DATA.  TIMING ARRIVAL OF THIS COMPLEX
WILL PROBABLY BE SIMILAR TO LAST NIGHT CLOSER TO 4-5AM.  PWATS ARE
1.5 TO 2.0 SO PLENTY OF MOISTURE WILL BE AVAILABLE FOR HEAVY RAIN.
WITH ALREADY SATURATED GROUND WILL ISSUE A FLASH FLOOD WATCH FOR
TONIGHT INTO WED MORNING.  TEMPS OVERNIGHT WONT GET VERY COOL AND
WILL LIKELY HANG AROUND 70.

WEDNESDAY...BOUNDARY CONTINUES TO HANG AROUND CENTRAL INDIANA NOT
INCLUDING ANY BOUNDARIES LEFT BEHIND FROM EARLIER MCS ACTIVITY.
HAVE INCREASED POPS TO LIKELY OVER PORTIONS OF THE CWA AND WILL END
THE FLASH FLOOD WATCH AROUND 10AM.  THERE WILL BE A CONTINUED CHANCE
FOR TSRA BUT SEVERE THREAT MAY BE LIMITED AT H7 TEMPS WARM TO 10-12C
ON WED. TEMPS WILL LARGELY BE DEPENDENT UPON HOW QUICKLY ANY PRECIP
AND CLOUDS CLEAR OUT OF THE AREA.  HAVE LEFT LOW 80S FOR NOW BUT
TEMPS COULD BE COOLER IF MOSTLY CLOUDY SKIES PREVAIL.

THURSDAY...FORECAST BECOMES INCREASINGLY UNCERTAIN ON THURS AS THERE
IS LITTLE MODIFICATION TO THE CURRENT H5 PATTERN.  EVEN THOUGH H85
TEMPS INCREASE TO 18-19C WITH A VERY SATURATED WET GROUND HAVE
TROUBLE BELIEVING THAT WE WILL REACH 90 DEGREES ANYWHERE IN THE CWA
SO HAVE CUT TEMPS BACK INTO THE UPPER 80S.  THERE COULD BE SOME
ADDITIONAL TSRA ACTIVITY ON THURS BECAUSE NOT TOO MUCH HAS CHANGED
IN THE OVERALL PATTERN BUT UNCERTAINTY IS HIGH SO WILL NOT CHANGE
POPS AT THIS TIME.

FRIDAY-SATURDAY...NEXT SYSTEM THAT WILL PROVIDE A CHANGE WILL MOVE
EAST OF THE ROCKIES ON FRIDAY.  TODAYS MODEL RUNS SEEM TO BE FARTHER
NORTH WITH THE H5 TROF AND ASSOCIATED SFC LOW WHICH WILL DELAY TSRA
DEVELOPMENT OVER CENTRAL INDIANA.  HAVE REMOVED POPS FROM THE
12Z-18Z TIMEFRAME ON FRIDAY TO REFLECT THIS SLOWER TREND THEN LEFT
LOW CHANCE POPS IN FRI AFTERNOON.  IT LOOKS LIKE IT WILL BE LATE
FRIDAY NIGHT INTO SATURDAY BEFORE WHATS LEFT OF THE H5 TROF/SFC LOW
MAKES IT TO CENTRAL INDIANA.  HAVE KEPT CHANCE POPS THROUGH
SATURDAY.  TEMPS WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND.

SUNDAY THROUGH TUESDAY...AT THIS TIME IT LOOKS MOSTLY DRY AND
UNSEASONABLY WARM FRO THE EARLY PART OF NEXT WEEK.  THERE COULD BE
SOME ISOLATED TSRA ON SUN/MON BUT THIS FAR OUT ITS A VERY LOW CHANCE
TO MENTION WITH SUCH HIGH UNCERTAINTY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 10AM EDT WEDNESDAY MORNING.

AVIATION...CS
PUBLIC...SALLY
Hazardous weather outlook, Jun 3, 4:08 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT TUE JUN 3 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-042115-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
508 PM EDT TUE JUN 3 2008

...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS ARE LIKELY LATE TONIGHT INTO
WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE STRONG WITH VERY
HEAVY RAIN AND FLASH FLOODING MAY OCCUR.

REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT WITH ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON. SOME
STORMS COULD PRODUCE STRONG WIND AND SMALL HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND INTO
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-042115-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
508 PM EDT TUE JUN 3 2008

...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS ARE LIKELY LATE TONIGHT INTO
WEDNESDAY MORNING. SOME OF THESE STORMS MAY BE STRONG WITH VERY
HEAVY RAIN POSSIBLE AND FLASH FLOODING MAY OCCUR.

REMEMBER THAT DEADLY LIGHTNING IS ALWAYS A THREAT WITH ANY
THUNDERSTORM.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON. SOME
STORMS COULD PRODUCE STRONG WIND AND SMALL HAIL.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND INTO
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

In the hours before

Local storm report, Jun 3, 2:27 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     6 NE MARTINSVILLE       39.48N 86.34W
06/03/2008                   MORGAN             IN   PUBLIC

            ROOF DAMANGE AND SEVERAL TREES DOWN A FEW MILES SOUTH OF
            WAVERLY NEAR STATE ROAD 37 AND BIG BEND ROAD.

&&

JH
Local storm report, Jun 3, 4:09 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      DANA                    39.81N 87.49W
06/03/2008                   VERMILLION         IN   LAW ENFORCEMENT

            WATER WAS GOING OVER STATE ROAD 71 THROUGH DANA. EAST OF
            DANA ON COUNTY ROAD 450 SOUTH WATER WAS OVER THE ROAD.

1015 AM     FLASH FLOOD      S CLINTON               39.66N 87.41W
06/03/2008                   VERMILLION         IN   LAW ENFORCEMENT

            WATER WAS OVER SOUTH MAIN STREET IN CLINTON

1015 AM     FLASH FLOOD      1 W DANA                39.81N 87.51W
06/03/2008                   VERMILLION         IN   LAW ENFORCEMENT

            COUNTY ROAD 500 SOUTH WAS WASHED OUT

1020 AM     FLASH FLOOD      2 NW MECCA              39.75N 87.36W
06/03/2008                   PARKE              IN   LAW ENFORCEMENT

            COUNTY ROAD 600 WEST WAS CLOSED NORTHWEST OF MECCA

1030 AM     FLASH FLOOD      GREENCASTLE             39.64N 86.84W
06/03/2008                   PUTNAM             IN   LAW ENFORCEMENT

            WATER WAS FLOODING ROADS AND INTERSECTIONS IN GREENCASTLE

1125 AM     TSTM WND DMG     4 S BLOOMINGTON         39.11N 86.52W
06/03/2008                   MONROE             IN   LAW ENFORCEMENT

            ONE TREE DOWN ON ZIKES ROAD

1130 AM     FLASH FLOOD      3 SE BRAZIL             39.49N 87.08W
06/03/2008                   CLAY               IN   LAW ENFORCEMENT

            WATER ACROSS ROADWAY ON COUNTY ROAD 200 EAST FROM COUNTY
            ROAD 600 NORTH TO 800 NORTH

1131 AM     TSTM WND DMG     3 NE BLOOMFIELD         39.06N 86.90W
06/03/2008                   GREENE             IN   LAW ENFORCEMENT

            SEVERAL TREES WERE REPORTED DOWN. THERE WAS ALSO A BARN
            THAT WAS SEVERELY DAMAGED AND A HOUSE THAT SUSTAINED
            DAMAGE.

1146 AM     TSTM WND DMG     4 NNE BEDFORD           38.91N 86.46W
06/03/2008                   LAWRENCE           IN   LAW ENFORCEMENT

            *** 1 INJ *** DAMAGE TO HOUSES AND TREES ON
            BARTLETTSVILLE ROAD AND TODD LANE. DAMAGE WAS ALSO
            REPORTED ON MOUNT PLEASANT ROAD AND WALLNER QUARRY ROAD.
            TREE DAMAGE OCCURRED ON HILL SMITH ROAD. ONE MALE WAS
            INJURED AND HAD A BROKEN FOOT.

1146 AM     FUNNEL CLOUD     4 NNE BEDFORD           38.91N 86.46W
06/03/2008                   LAWRENCE           IN   LAW ENFORCEMENT

0230 PM     TSTM WND DMG     6 NE MARTINSVILLE       39.48N 86.34W
06/03/2008                   MORGAN             IN   PUBLIC

            ROOF DAMANGE AND SEVERAL TREES DOWN A FEW MILES SOUTH OF
            WAVERLY NEAR STATE ROAD 37 AND BIG BEND ROAD.

0242 PM     TSTM WND DMG     N COLUMBUS              39.21N 85.91W
06/03/2008                   BARTHOLOMEW        IN   LAW ENFORCEMENT

            DAMAGE WAS REPORTED SOUTH OF THE AIRPORT NEAR ROCKY FORD
            ROAD. POWERLINES WERE DOWN AND ROOFS WERE OFF BUILDINGS.

&&

JNIELD

The radar

The Indianapolis radar (KIND), 58 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 thunderstorm wind. Local standard time, as filed.

Tornado, Shelby

When
June 3, 8:04 PM EST to 8:12 PM EST
Where
Shelby County, 0.88 mi WNW of Waldron to 1.29 mi ESE of Middletown
Rating
EF0
Path length
2.93 mi
Path width
150 yd
Continued into
Rush, In (IND)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.456, -85.684

The tornado touched down in Shelby County at 2004 EST 200 meters north of the County Road South 500 East and County Road East 500 South intersection. The tornado tracked to the east northeast for 2.93 miles before entering Rush County at 2012 EST near County Road South 1000 West just south of County Road East 450 South. The tornado continued to the northeast for 6.75 miles until lifting at 2030 EST. The tornado lifted 200 meters east of County Road South 400 West and 400 meters north of West State Road 244. The tornado was on the ground for a total of 9.68 miles and 26 minutes. The tornado was an EF-0 with wind speeds around 75 miles per hour while in Shelby County, however intensified to an EF-3 tornado while in Rush County with wind speeds around 150 miles per hour. The tornado had a width of 150 yards. The tornado formed from a supercell storm. While in Shelby County the tornado damaged 34 structures with the hardest hit areas being Middletown and Waldron. 27 of the damaged structures were in Middletown with 4 of these being completely destroyed. Trees and powerlines were also blown down and a semi-trailer was blown off Interstate 74. In Rush County 8 people were injured including a man and a woman who were pinned beneath a wall in Moscow. A 67 year old woman in Moscow was injured from a large tree limb that impaled her in the chest and later passed away due to those injuries on August 17th. The historic Moscow Covered Bridge was destroyed in addition to extensive damage to the Moscow school. Dozens of houses were severely damaged or destroyed including some houses that were swept completely off the foundation. Approximately 200,000 dollars in damage occurred in Shelby County and approximately one million dollars in damage occurred in Rush County.

Tornado, Rush

When
June 3, 8:12 PM EST to 8:30 PM EST
Where
Rush County, 4.47 mi WSW of Moscow to 2.26 mi W of Milroy
Rating
EF3
Path length
6.75 mi
Path width
150 yd
Deaths
1 direct, 0 indirect
Injuries
8 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.460, -85.629

The tornado touched down in Shelby County at 2004 EST 200 meters north of the County Road South 500 East and County Road East 500 South intersection. The tornado tracked to the east northeast for 2.93 miles before entering Rush County at 2012 EST near County Road South 1000 West just south of County Road East 450 South. The tornado continued to the northeast for 6.75 miles until lifting at 2030 EST. The tornado lifted 200 meters east of County Road South 400 West and 400 meters north of West State Road 244. The tornado was on the ground for a total of 9.68 miles and 26 minutes. The tornado was an EF-0 with wind speeds around 75 miles per hour while in Shelby County, however intensified to an EF-3 tornado while in Rush County with wind speeds around 150 miles per hour. The tornado had a width of 150 yards. The tornado formed from a supercell storm. While in Shelby County the tornado damaged 34 structures with the hardest hit areas being Middletown and Waldron. 27 of the damaged structures were in Middletown with 4 of these being completely destroyed. Trees and powerlines were also blown down and a semi-trailer was blown off Interstate 74. In Rush County 8 people were injured including a man and a woman who were pinned beneath a wall in Moscow. A 67 year old woman in Moscow was injured from a large tree limb that impaled her in the chest and later passed away due to those injuries on August 17th. The historic Moscow Covered Bridge was destroyed in addition to extensive damage to the Moscow school. Dozens of houses were severely damaged or destroyed including some houses that were swept completely off the foundation. Approximately 200,000 dollars in damage occurred in Shelby County and approximately one million dollars in damage occurred in Rush County.

Thunderstorm Wind, Henry

When
June 3, 8:19 PM EST
Where
Henry County, 0.69 mi S of New Castle Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.920, -85.330

Damaging thunderstorm winds caused a barn roof to be blown off and trees to be down.

Tornado, Brown

When
June 3, 8:24 PM EST to 8:30 PM EST
Where
Brown County, 1.23 mi SSE of Peoga to 3.15 mi NNE of Cordry Lake
Rating
EF2
Path length
2.83 mi
Path width
150 yd
Continued into
Johnson, In (IND)
Injuries
0 direct, 1 indirect
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.335, -86.138

In Brown County near Peoga damaged occurred to twenty to thirty homes, a barn, powerlines, trees, and a carport due to a tornado. One indirect injury occurred when I firefighter suffered heat stroke. In Johnson County at Camp Atterbury forty buildings were damaged, dozens of vehicles including a 6,000 pound Humvee and a bus were tossed and crushed, the chapel was damaged, and a trailer was tossed on top of a building. Also in Johnson County in Edinburgh 59 buildings were damaged or destroyed. One woman suffered an ankle injury during the tornado. Damaged occurred in Shelby County to a gas station. One woman at the gas station sustained minor injuries when her car windows were blown out. The tornado touched down at 2024 EST in Brown County near the intersection of Sweetwater Trail and Beech Tree Road. The tornado tracked to the northeast for 2.83 miles before crossing into Johnson County approximately 1000 feet west of County Road 900 at 2030 EST. The tornado continued to track to the northeast for 7.19 miles until 2046 EST when the tornado entered Shelby County just south of the County Road 900 and West State Road 252 intersection. The tornado lifted at 2047 EST in Shelby County after tracking to the northeast and lifting at exit 80 on Interstate 65. The tornado was an EF-2 while in Brown County causing 200 thousand dollars in damage. The tornado was an EF-2 while in Johnson County causing 23 million dollars in damage. The tornado weakened to an EF-1 while in Shelby County causing 15 thousand dollars in damage. Based on damage indicators, at the tornadoes peak intensity wind speeds were around 130 miles per hour. The tornado formed from a supercell and was on the ground for 23 minutes or 10.59 miles.

Tornado, Johnson

When
June 3, 8:30 PM EST to 8:46 PM EST
Where
Johnson County, 0.49 mi SW of Princes Lakes to 1.15 mi NE of Edinburg
Rating
EF2
Path length
7.19 mi
Path width
150 yd
Continued into
Shelby, In (IND)
Injuries
3 direct, 0 indirect
Property damage
$23 million
Reported by
NWS Storm Survey
Coordinates
39.345, -86.086

In Brown County near Peoga damaged occurred to twenty to thirty homes, a barn, powerlines, trees, and a carport due to a tornado. One indirect injury occurred when I firefighter suffered heat stroke. In Johnson County at Camp Atterbury forty buildings were damaged, dozens of vehicles including a 6,000 pound Humvee and a bus were tossed and crushed, the chapel was damaged, and a trailer was tossed on top of a building. Also in Johnson County in Edinburgh 59 buildings were damaged or destroyed. One woman suffered an ankle injury during the tornado. Damaged occurred in Shelby County to a gas station. One woman at the gas station sustained minor injuries when her car windows were blown out. The tornado touched down at 2024 EST in Brown County near the intersection of Sweetwater Trail and Beech Tree Road. The tornado tracked to the northeast for 2.83 miles before crossing into Johnson County approximately 1000 feet west of County Road 900 at 2030 EST. The tornado continued to track to the northeast for 7.19 miles until 2046 EST when the tornado entered Shelby County just south of the County Road 900 and West State Road 252 intersection. The tornado lifted at 2047 EST in Shelby County after tracking to the northeast and lifting at exit 80 on Interstate 65. The tornado was an EF-2 while in Brown County causing 200 thousand dollars in damage. The tornado was an EF-2 while in Johnson County causing 23 million dollars in damage. The tornado weakened to an EF-1 while in Shelby County causing 15 thousand dollars in damage. Based on damage indicators, at the tornadoes peak intensity wind speeds were around 130 miles per hour. The tornado formed from a supercell and was on the ground for 23 minutes or 10.59 miles.

Tornado, Shelby

When
June 3, 8:46 PM EST to 8:47 PM EST
Where
Shelby County, 3.96 mi SW of Mt Auburn to 3.45 mi SW of Mt Auburn
Rating
EF1
Path length
0.57 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.360, -85.953

In Brown County near Peoga damaged occurred to twenty to thirty homes, a barn, powerlines, trees, and a carport due to a tornado. One indirect injury occurred when I firefighter suffered heat stroke. In Johnson County at Camp Atterbury forty buildings were damaged, dozens of vehicles including a 6,000 pound Humvee and a bus were tossed and crushed, the chapel was damaged, and a trailer was tossed on top of a building. Also in Johnson County in Edinburgh 59 buildings were damaged or destroyed. One woman suffered an ankle injury during the tornado. Damaged occurred in Shelby County to a gas station. One woman at the gas station sustained minor injuries when her car windows were blown out. The tornado touched down at 2024 EST in Brown County near the intersection of Sweetwater Trail and Beech Tree Road. The tornado tracked to the northeast for 2.83 miles before crossing into Johnson County approximately 1000 feet west of County Road 900 at 2030 EST. The tornado continued to track to the northeast for 7.19 miles until 2046 EST when the tornado entered Shelby County just south of the County Road 900 and West State Road 252 intersection. The tornado lifted at 2047 EST in Shelby County after tracking to the northeast and lifting at exit 80 on Interstate 65. The tornado was an EF-2 while in Brown County causing 200 thousand dollars in damage. The tornado was an EF-2 while in Johnson County causing 23 million dollars in damage. The tornado weakened to an EF-1 while in Shelby County causing 15 thousand dollars in damage. Based on damage indicators, at the tornadoes peak intensity wind speeds were around 130 miles per hour. The tornado formed from a supercell and was on the ground for 23 minutes or 10.59 miles.

Tornado, Decatur

When
June 3, 8:50 PM EST to 8:56 PM EST
Where
Decatur County, 1.35 mi SSW of Springhill to 0.87 mi ENE of Clarksburg
Rating
EF1
Path length
4.09 mi
Path width
75 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
39.411, -85.405

A tornado touched down at 2050 EST approximately three miles to the southwest of Clarksburg and traveled to the northeast for 4.09 miles before lifting about a mile east of Clarksburg. The tornado was rated an EF-1. Based on damage indicators, wind speeds with this tornado were around 100 miles per hour. Near Clarksburg one home had the roof ripped off, another residence had extensive damage, a van had broken windows, telephone poles were damaged, and farm buildings were also damaged.

Thunderstorm Wind, Rush

When
June 3, 8:50 PM EST
Where
Rush County, 0.39 mi WSW of Milroy
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.497, -85.476

Utility poles were knocked down due to damaging thunderstorm winds at the intersection of State Road 244 and State Road 3.

Thunderstorm Wind, Parke

When
June 3, 11:55 PM EST
Where
Parke County, Mecca
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.730, -87.330

A few trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Putnam

When
June 4, 12:40 AM EST
Where
Putnam County, Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.770, -86.820

Damaging thunderstorm winds knocked down trees across the northern sections of the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Rush2008-08-1767FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114630, 114633, 115065, 114625, 114626, 115044, 114623, 115067, 120456, 115088.